What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 29, 4:26 PM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 29, 4:26 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
526 PM MDT Thu Jun 29 2023
.UPDATE...
Issued at 100 PM MDT Thu Jun 29 2023
As of 19z, several trends in satellite and mesoscale observations
are becoming more clear as we head into yet another day of
thunderstorm activity in southeast Wyoming and western Nebraska.
The overall forecast highlighted in the early morning discussion
remains on-track. GOES visible satellite imagery depicts a few
areas of particular interest, the first of which is a pronounced
cumulus field in southeast Wyoming, from Laramie county stretching
north into the southern half of Platte and Goshen County. Surface
obs validate the moist southerly flow seen in cloud motion over
this region, with surface dewpoints generally in the mid-50s.
Along the northern periphery of this cumulus cloud feature,
surface flow and cumulus coverage appears to back westward a bit
as flow spills up and over the broad elevation gap in the central
Laramie range. To the west of this, a few high- based showers and
thunderstorms have developed in the Snowy Range foothills and are
drifting into the Laramie valley. A surface ob at KLAR of 78/48
with southeasterly winds gusting near 20 knots should be
sufficient to sustain convection across the Laramie Valley. As
thunderstorms interact with deeper moisture to the east, and
surface flow backs even farther near the terrain gap in the
Laramie Range, expect an intensifying trend to any dominant cells.
This is supported by most CAM guidance, with the HRRR once again
showing tremendous run-to-run consistency in one or two dominant
supercells developing near the Chugwater/Wheatland corridor and
moving east-southeast. Fast mid-level flow remains in place, and
favorable hodograph size and shape in the lower-levels is progged
through the mid and late afternoon hours. With time, convection
may encounter capping farther east in the Nebraska panhandle,
which may limit the eastward extent of the severe weather threat
today compared to past days. Additionally, boundary-layer flow is
much weaker farther east thus reducing hodograph shape which may
ultimately result in a less-discrete storm mode once storms enter
the Panhandle.
The second area of interest is farther north, over the northern
Laramie range where a severe thunderstorm has already developed
over the higher terrain. An agitated cumulus field is noted to the
east of this storm, with backed easterly flow up against the
mountains observed at several obs sites. Surface dewpoints are a
bit lower in this northern region, but the higher-elevation nature
of the storm and a bit better hodograph shape at this stage of
the afternoon will support a severe threat for several hours here
as well. Mesoanalysis indicates significant capping east of I-25
in the Glendo-Torrington area, supported by a more laminar,
matted appearance in visible satellite. If this capping can erode
and destabilize, any dominant storms that continue off the
northern Laramie range will pose a severe threat along and east of
I-25 through the afternoon as well.
Overall, large to very large hail remains the primary severe
weather threat given supercellular storm mode, large bulk shear
values, and a notable EML under deep surface moisture. A tornado
or two is also possible, especially as dominant cells mature and
interact with any lingering surface boundaries to the east. As
storm mode transitions to multicell/linear mode farther east, a
wind threat may develop. Finally, flash flooding remains a
possibility in any area that sees multiple rounds of convection.
&&
.SHORT TERM...(Today - Friday)
Issued at 355 AM MDT Thu Jun 29 2023
Prior Discussion remains on track for this afternoon. Second
paragraph discusses the Friday convective threat:
The potential for scattered to numerous showers & thunderstorms w/
continued threats for extremely large, destructive hail, localized
flash flooding, strong winds, as well as a few tornadoes continues
to be the primary focus over the next 24 to 36 hours. Thunderstorm
activity has remained fairly limited in coverage through the night
across southeast Wyoming and the western Nebraska Panhandle, which
will likely help keep thermodynamic profiles prime for yet another
day of strong to severe thunderstorms. Thunderstorm coverage could
be quite a bit higher today w/ much stronger forcing associated w/
a sharp upper-level trough poised to eject northeast across the 4-
Corners region by late morning and early afternoon. Also, we could
be looking at a much earlier start to convection w/ CI expected by
18z. Early-day surface heating coupled w/ ample low-level moisture
characterized by surface dew points in the low & middle 50s should
help support MLCAPEs of 1500+ J/kg in the presence of fairly steep
mid-level lapse rates near 8 deg C/km. 500-mb flow in excess of 50
knots, coupled with pronounced low-level veering should contribute
to 60+ knots of deep layer (0-6 km) vertical shear. Supercells are
expected in this environment w/ very large/destructive hail likely
to be the primary hazard, although line segments and some training
could also lead to periodic high winds and potential for localized
flash flooding. Forecast low-level hodographs are not particularly
impressive for this afternoon & evening, but given the presence of
pronounced low-level veering and very strong speed shear, isolated
tornadoes are certainly possible especially w/ any supercells that
can latch on to pre-existing boundaries. Like previous days, would
expect the tornado threat to be maximized near the Platte, Goshen,
Laramie tri-county region ( perhaps even slightly west into Albany
County today) into the southern Neb Panhandle including Cheyenne &
Kimball counties. This is where backed near-surface flow (courtesy
of the Chugwater Cyclone) will contribute to enhanced convergence,
as well as locally maximized effective bulk shear w/ effective SRH
near 150 m2/s2. High-res CAMs are in excellent agreement with very
intense & persistent UH tracks through these areas. Convection may
very well last well into the evening & perhaps overnight w/ likely
hazards transitioning more to small hail & flash flooding later in
the event.
The Friday forecast remains somewhat contingent on residual
overnight thunderstorm activity from today's round. Earlier
short-term models suggested a mid-level vort max/MCV-type feature
drifting over east-southeast Wyoming through the day on Friday.
In more recent guidance, this feature is less apparent, suggesting
a more chaotic, disorganized multicell storm mode. Despite
residual surface moisture remaining in place on Friday (surface
Tds at or above 50 east of I-25), surface flow is progged to be
very meager, if not nill in most locations. Additionally, the
pronounced southwest flow aloft is progged to shift eastward into
the midwest, leaving flow of less than 25 knots in the mid-levels
over southeast Wyoming and western Nebraska. This combined will
reduce bulk shear values and greatly decrease hodograph size and
curvature, thus resulting in a more typical summertime pop-and-
drop convective mode compared to the discrete supercellular mode
seen in past days. Heavy rain will still remain a threat, with
plentiful moisture especially in the low-levels. Thus, the Flash
Flood Watch will remain in effect through Friday's convection.
Expect thunderstorm activity to quickly diminish after sunset as
heights begin to rise and dry air pushes in from the west.
.LONG TERM...(Friday Night - Wednesday)
Issued at 355 AM MDT Thu Jun 29 2023
Prior forecast remains on track and the previously issued
discussion follows:
An unsettled long term pattern is expected with daily chances for
showers and thunderstorms across the region. A warming trend is
expected through Monday before temperatures start to cool again on
Tuesday. Severe weather is possible throughout the long term, but
details for any specific day are still uncertain at this time.
No major changes were made with this forecast package. As previously
mentioned, the general upper-level flow for this weekend through
early portions of next week is northwesterly flow aloft.
Northwesterly flow aloft provides a more favorable environment for
storms across the region as the several upper-level disturbances
traverse across the CWA. By Wednesday, an upper-level trough begins
to deepen over southern Canada and shift the upper-level flow to
westerly as zonal flow builds in behind the Canadian trough. A cold
front passes through the CWA on Tuesday, cooling temperatures for
the 4th of July holiday. The passage of the cold front on Tuesday
brings an increased threat for widespread showers and thunderstorms
for the holiday. Trends will need to continue to be monitored, as an
earlier frontal passage on Tuesday could retrain the amount of
showers and thunderstorms to the earlier hours of the day.
Severe weather is possible throughout the long term, as the CWA will
be in a favorable regime for severe storms. The specific details for
any day are uncertain at this point, but as of now the CWA is only
in a general thunder risk for Friday. Trends will continue to be
monitored, especially for the July 4th holiday as the synoptic
pattern looks more favorable for severe storms given the cold
frontal passage and favorable positioning of upper- and mid-level
jet streams on July 4th. However, as the previous forecaster
mentioned, 4th of July is still about a week away, so models could
change for the holiday!
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 514 PM MDT Thu Jun 29 2023
Mainly VFR conditions across southeast Wyoming and the Nebraska
panhandle with the exception of areas experiencing the line of
thunderstorms stretching from near KCDR to near KCYS and moving
eastward. Brief periods of MVFR to IFR conditions due to lowered
VIS and CIGS are possible over the next 2 to 3 hours at KCYS,
KBFF, KCDR, and KAIA. Areas of light fog are possible tonight
following the thunderstorms, but confidence is low in timing and
how widespread it will be. Additional thunderstorms tomorrow
afternoon beginning near 19Z.
&&
.FIRE WEATHER...
Issued at 1225 PM MDT Thu Jun 29 2023
Negligible fire weather threat in the short-term period as
abundant moisture from numerous thunderstorms keeps surface
moisture in place. As we transition into the weekend, expect a
drying trend with lower RH values and light westerly flow
returning. This may raise the fire weather threat by later in the
weekend and early next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch through Friday afternoon for WYZ101-102-107-108-119.
NE...Flood Watch through Friday afternoon for NEZ002-003-019>021-054-
055-095-096.
&&
UPDATE...MAC
SHORT TERM...CLH
LONG TERM...AM
AVIATION...LK
FIRE WEATHER...MACHazardous weather outlook, Jun 29, 12:25 PM MST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
125 PM MDT Thu Jun 29 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>119-301930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
125 PM MDT Thu Jun 29 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Severe weather is expected over most of southeast Wyoming and far
western Nebraska. Large hail up to 3 inches is possible, as well
as damaging winds and an isolated tornado or two.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Isolated stronger thunderstorms will be possible on Friday
afternoon, however the threat will be much lower than in past
days. A drier pattern will move in for the weekend.
.Spotter information statement...
Spotters are encouraged to report any hail, wind, or tornadoes to
the National Weather Service.
In the hours before
Special weather statement, Jun 29, 4:57 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
557 PM MDT Thu Jun 29 2023
WYZ106-115>117-300045-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
557 PM MDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southeastern Albany
County through 645 PM MDT...
At 556 PM MDT, Doppler radar was tracking a strong thunderstorm near
University Of Wyoming War Memorial Stadium, or near Laramie, moving
north at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
University Of Wyoming War Memorial Stadium and Yellow Pine
Campground around 600 PM MDT.
Laramie around 605 PM MDT.
Baldy Peak around 630 PM MDT.
This includes Interstate 80 in Wyoming between mile markers 305 and
324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.
&&
LAT...LON 4117 10548 4121 10570 4171 10572 4168 10529
4140 10529
TIME...MOT...LOC 2356Z 195DEG 33KT 4126 10557
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RubinLocal storm report, Jun 29, 5:12 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
612 PM MDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM Hail 1 SE Laramie 41.30N 105.57W
06/29/2023 M1.00 inch Albany WY Trained Spotter
Trained spotter reported hail 1 inch in
diameter via phone call. Hail and rain
continuing.
&&Local storm report, Jun 29, 5:17 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
617 PM MDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM Hail Laramie 41.31N 105.58W
06/29/2023 M1.00 inch Albany WY Public
Received image via twitter showing measured
hail 1.00 inches in diameter.
&&Local storm report, Jun 29, 5:18 PM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
618 PM MDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail 1 NNW Laramie 41.33N 105.59W
06/29/2023 E1.75 inch Albany WY Public
Received video and text report via Twitter
of golfball sized hail at the intersection
of 4th and Reynolds.
&&Special weather statement, Jun 29, 5:24 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
624 PM MDT Thu Jun 29 2023
WYZ103>105-110-115-300100-
Shirley Basin WY-North Snowy Range Foothills WY-
North Laramie Range WY-Ferris/Seminoe/Shirley Mountains WY-
Laramie Valley WY-
624 PM MDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of northeastern Carbon
and north central Albany Counties through 700 PM MDT...
At 624 PM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Bow, or 46 miles northwest of Laramie, moving north at 10
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Medicine Bow around 635 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.
&&
LAT...LON 4175 10604 4181 10627 4228 10639 4212 10563
TIME...MOT...LOC 0024Z 201DEG 8KT 4185 10614
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RubinSpecial weather statement, Jun 29, 5:30 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
630 PM MDT Thu Jun 29 2023
WYZ116>118-300115-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
630 PM MDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southwestern Laramie
County through 715 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lake Reservoir, or 16 miles west of Cheyenne, moving north at
30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Federal around 645 PM MDT.
Horse Creek around 705 PM MDT.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 23 and 34.
Interstate 80 in Wyoming near mile marker 340, and between mile
markers 342 and 350.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.
&&
LAT...LON 4108 10504 4110 10522 4152 10527 4146 10473
TIME...MOT...LOC 0030Z 193DEG 25KT 4116 10512
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Rubin